Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 249, NWS Wichita, KS

September 20, 2014Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2014, 6:56 PM CDT for Marion County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 6:56 PM CDT (23:56 UTC)
Expired
Sep 20, 2014, 7:37 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS53 KICT 202356
SVRICT
KSC115-210100-
/O.NEW.KICT.SV.W.0249.140920T2356Z-140921T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROXBURY...
  AND MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MARION...TAMPA...DURHAM...LEHIGH...HILLSBORO...GOESSEL AND MARION
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3823 9694 3822 9737 3859 9737 3861 9710
TIME...MOT...LOC 2357Z 348DEG 19KT 3853 9734

HAIL...1.00IN
WIND...60MPH

$$

KETCHAM
3 follow-up statements
569 
WWUS53 KICT 210010
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT SEP 20 2014

KSC115-210100-
/O.CON.KICT.SV.W.0249.000000T0000Z-140921T0100Z/
MARION KS-
710 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MARION
COUNTY UNTIL 800 PM CDT...

AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
DURHAM...AND MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARION...LEHIGH...HILLSBORO...GOESSEL AND MARION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3853 9710 3823 9694 3822 9737 3851 9737
TIME...MOT...LOC 0011Z 348DEG 19KT 3846 9732

HAIL...1.00IN
WIND...60MPH

$$

KETCHAM
766 
WWUS53 KICT 210021
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT SAT SEP 20 2014

KSC115-210100-
/O.CON.KICT.SV.W.0249.000000T0000Z-140921T0100Z/
MARION KS-
721 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MARION COUNTY UNTIL 800 PM CDT...

AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEHIGH...AND
MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARION...HILLSBORO...GOESSEL AND MARION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3845 9737 3847 9709 3823 9694 3822 9737
TIME...MOT...LOC 0021Z 348DEG 19KT 3838 9730

HAIL...1.00IN
WIND...60MPH

$$

KETCHAM
610 
WWUS53 KICT 210037
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SAT SEP 20 2014

KSC115-210047-
/O.CAN.KICT.SV.W.0249.000000T0000Z-140921T0100Z/
MARION KS-
737 PM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3845 9737 3847 9709 3823 9694 3822 9737
TIME...MOT...LOC 0037Z 348DEG 19KT 3830 9728

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:12 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 20, 3:12 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SAT SEP 20 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 257 PM CDT SAT SEP 20 2014

A COLD FRONT WAS MOVING SOUTH ACROSS NORTHERN KANSAS EARLY THIS
AFTERNOON AND WILL ARRIVE ACROSS SOUTH CENTRAL KANSAS THIS EVENING
AND SOUTHERN AND SOUTHEAST KANSAS LATE TONIGHT. WIDELY SCATTERED
STORMS ARE EXPECTED ALONG THE FRONT. A FEW OF THE STORMS MAY BECOME
SEVERE THIS EVENING WITH QUARTER SIZED HAIL AND DAMAGING WINDS. A
FEW HAILERS MAY LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH
AROUND MIDNIGHT.

SUNDAY-MONDAY...MAINTAINED LOW POPS NEAR THE OKLAHOMA STATE LINE FOR
EARLY SUNDAY...BUT BETTER CHANCES FOR PRECIPITATION ARE EXPECTED TO
REMAIN SOUTH OF THE AREA. THE COLD FRONT WILL USHER IN MORE
SEASONABLE AIR ON SUNDAY WITH HIGHS IN THE 70S AND LOW 80S. THE
MID/UPPER RIDGE OVER THE GREAT BASIN AREA IS PROGGED TO TRANSLATE
EASTWARD WHILE A SHORTWAVE TROUGH OVER CALIFORNIA MOVES OVER THE
CENTRAL GREAT BASIN. ANOTHER SEASONABLE AND DRY DAY IS EXPECTED ON
MONDAY BEFORE RAIN CHANCES INCREASE AS THE SHORTWAVE TROUGH LIFTS
OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL PLAINS LATE IN THE
PERIOD.

TUESDAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AS
LARGE-SCALE FORCING FOR ASCENT INCREASES WITH THE APPROACHING
TROUGH. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH LIMITED
INSOLATION ALLOWING HIGHS TO REMAIN IN THE 70S/AROUND 80.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 257 PM CDT SAT SEP 20 2014

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO REMAIN THROUGH AT
LEAST LATE THURSDAY AS A BLOCKING RIDGE OVER THE MID ATLANTIC AREA
ALLOWS THE MID/UPPER TROUGH TO REMAIN PARKED ACROSS THE CENTRAL
CONUS. ANOTHER MORE VIGOROUS TROUGH IS PROGGED TO MOVE INTO THE
ROCKIES TOWARD THE END OF THE PERIOD INCREASING CHANCES FOR STORMS
BUT CONSIDERABLE DIFFERENCES IN TIMING REMAIN BETWEEN THE GFS AND
ECMWF.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1251 PM CDT SAT SEP 20 2014

KCNU HAS HAD VISIBILITY AND CEILING RESTRICTIONS FOR MUCH OF THE
MORNING AND THE LOW CLOUDS MVFR WILL PERSIST INTO THE EARLY
AFTERNOON HOURS. AT THE OTHER TERMINALS...LOW-MID LEVEL CLOUDS ARE
DEVELOPING IN THE MOIST AIRMASS SOUTH OF THE FRONT. EXPECT KICT
AND KHUT TO HAVE BROKEN SKIES AT LOW END VFR CRITERIA.

THUNDERSTORMS REMAIN POSSIBLE LATER TODAY AND TONIGHT. CONFIDENCE
IN LOCATION IS LOW. FEEL THE BEST CHANCES EXIST ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS LATER TONIGHT ALONG THE FRONT...BUT
EVEN THAT MAY BE SPOTTY COVERAGE. HAVE VCTS IN THE TAFS AT THIS
TIME WITH UPDATED TIMING FROM EARLIER FORECAST...BUT LEAVING OUT
PREVAILING TS UNTIL THERE IS BETTER CONFIDENCE. AS THE FRONT
MOVES THROUGH WINDS WILL BECOME NORTHEASTERLY.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  80  55  77 /  40  10   0   0
HUTCHINSON      63  78  53  78 /  40  10   0   0
NEWTON          62  77  52  76 /  40  10   0   0
ELDORADO        64  79  53  77 /  40  10   0   0
WINFIELD-KWLD   68  82  54  79 /  30  20   0   0
RUSSELL         57  78  52  77 /  20   0   0  10
GREAT BEND      59  77  53  77 /  20   0  10  10
SALINA          60  79  52  77 /  40   0   0  10
MCPHERSON       61  78  53  77 /  30   0   0   0
COFFEYVILLE     68  81  53  78 /  40  20   0   0
CHANUTE         66  79  52  78 /  40  10   0   0
IOLA            65  78  52  78 /  40  10   0   0
PARSONS-KPPF    67  81  52  77 /  40  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 20, 6:35 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT SAT SEP 20 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
635 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING
AND TONIGHT ALONG A SLOW MOVING COLD FRONT. A FEW STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS TO 50 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY CONTINUE OVER SOUTHERN KANSAS EARLY SUNDAY
MORNING.

THUNDERSTORMS MAY RETURN TO AREAS ALONG AND WEST OF I-135 MONDAY
NIGHT. THE THUNDERSTORMS WILL SPREAD EAST ACROSS THE REMAINDER OF
CENTRAL AND SOUTHEAST KANSAS ON TUESDAY...AND REMAIN IN THE
FORECAST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 20, 5:26 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT SAT SEP 20 2014

KSZ049-202315-
SALINE-
526 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 12 MILES WEST
  OF SALINA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROOKVILLE AND SMOLAN.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3871 9761 3866 9792 3888 9793 3892 9774
TIME...MOT...LOC 2227Z 336DEG 17KT 3883 9784

KETCHAM
Special weather statement, Sep 20, 6:00 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SAT SEP 20 2014

KSZ053-210000-
CHASE-
600 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF COUNCIL GROVE...OR
  21 MILES NORTHWEST OF EMPORIA...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...SAFFORDVILLE...ELMDALE...HYMER...
  TALLGRASS PRAIRIE AND BAZAAR.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9635 3819 9635 3821 9661 3852 9672
TIME...MOT...LOC 2300Z 358DEG 16KT 3867 9639

KETCHAM
Special weather statement, Sep 20, 6:46 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SAT SEP 20 2014

KSZ052-210045-
MARION-
646 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ROXBURY...OR 21 MILES SOUTHEAST
  OF SALINA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...TAMPA...DURHAM...LEHIGH...HILLSBORO AND MARION LAKE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

THE STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3861 9711 3832 9698 3831 9737 3861 9738
TIME...MOT...LOC 2346Z 321DEG 17KT 3859 9734

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:19 PM CDTDense Fog AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more5 hr
Sep 20, 5:26 PM CDTSpecial Weather StatementICTSaline49 min
Sep 20, 6:00 PM CDTSpecial Weather StatementICTChase60 min
Sep 20, 6:46 PM CDTSpecial Weather StatementICTMarion59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.